What Is ‘COVID Arm’? Researchers Are Finally Beginning to Understand This Vaccine Side Effect
If you got a COVID-19 vaccine and you developed a swollen red rash at the injection site several days later, then you might have gotten “COVID arm.” This annoying (but ultimately harmless) coronavirus vaccine side effect is something researchers are now beginning to understand a little better.
The symptoms of what is colloquially known as COVID arm include redness, swelling, and tenderness at the injection site that develop eight or more days after getting the vaccine, according to a new report in the New England Journal of Medicine. Looking at phase 3 clinical trial data for the Moderna mRNA vaccine, the researchers found that the reaction typically went away after within four or five days.
To put this in perspective, the researchers note that about 84% of people in the trials had a reaction, such as pain, soon after the shot at the injection site. But only 0.8% of people (244 out of about 30,000) experienced these delayed skin reactions after their first dose. But the researchers note that the trial data doesn’t provide a full picture of what those reactions might include and doesn’t differentiate between reactions after the first and second doses of the vaccine.
So the researchers examined 12 case reports of people who developed delayed skin reactions after receiving the Moderna vaccine. Most people noted that their symptoms started on day eight or nine after getting the first dose of the vaccine, but one person’s reaction appeared on day four and one developed it on day 11. Most frequently, these patients reported itchiness, redness, swelling, and pain. But, interestingly, not everyone who developed this reaction after the first dose also got one after the second: Of the 12 patients in this study, only half reported getting a similar reaction after the second dose (three of those experienced more mild reactions the second time around).
Although researchers still don’t know exactly what’s causing this reaction, this pattern of symptoms and a skin biopsy from another patient (who wasn’t one of the other 12 in the study), does give them some clues. The biopsy suggests that the body’s T-cells, a type of immune cell that can limit the effects of an invading virus, may be behind these delayed hypersensitivity reactions.
Perhaps the biggest takeaway from these results is that having one of these delayed reactions to the first dose of a COVID-19 vaccine doesn’t mean you can’t get the second. “We can now provide reassurance that it’s safe to get the second #modernavaccine even if you had a delayed large local #skin reaction to the first shot,” Esther E. Freeman, M.D., Ph.D., director of global health dermatology at Massachusetts General Hospital, associate professor of dermatology at Harvard Medical School, and one of the study authors, wrote on Twitter.
“Great group…leading the way on reporting delayed onset reactions to #CovidVaccine – CAN give again without concern; most won’t have the same issues with 2nd dose,” David Stukus, M.D., pediatric allergist and immunologist at Nationwide Children’s Hospital, said on Twitter regarding the new study.
Although this study only looked at people who had received the Moderna vaccine, there are anecdotal reports of people who got the Pfizer/BioNTech vaccine having similar reactions. These reactions are rare and won’t cause long-term issues, but they can certainly be distressing. And, unfortunately, there aren’t a ton of guidelines about how best to treat them.
In most cases, the reaction will go away on its own without treatment, dermatologist Danielle M. DeHoratious, M.D., writes for the American Academy of Dermatology. Depending on the exact symptoms someone experiences, their doctor might recommend they take antihistamines, over-the-counter painkillers, or steroid medications (such as prednisone) to reduce those symptoms, the study authors say. And it’s wise to consider getting the second dose in the other arm if you’re worried about getting another delayed reaction, Dr. DeHoratious writes. (But remember that soreness is a very common side effect and the other arm might be your dominant one.)
“Given the scale-up of mass vaccination campaigns across the world, these reactions are likely to generate concerns among patients and requests for evaluation,” the authors write. But they hope this research will encourage continued examination of this type of side effect and help the public feel better prepared to get their COVID-19 vaccine.
- Why This COVID-19 Vaccine Side Effect Can Seem Like Breast Cancer
- COVID-19 Vaccine Side Effects: Here’s What to Expect, According to the CDC
- Cosmetic Fillers and COVID-19 Vaccines: Here’s What You Need to Know